Alert archive / Wisconsin / Gale Warnings in 2020
Gale Warning 2, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Jan 10, 2020, 10:56 AM CST. It took effect at Jan 10, 2020, 10:00 PM CST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 10:56 AM CST (16:56 UTC)
- In effect from
- Jan 10, 2020, 10:00 PM CST
- Expired
- Jan 12, 2020, 3:00 AM CST
- In force
- 29 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
820 WHUS73 KGRB 101656 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1056 AM CST Fri Jan 10 2020 LMZ521-522-541>543-110100- /O.UPG.KGRB.GL.A.0002.200111T1500Z-200112T0800Z/ /O.NEW.KGRB.GL.W.0002.200111T0400Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1056 AM CST Fri Jan 10 2020 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 AM CST SUNDAY... * WHAT...Northeast winds to 30 kt with gusts up to 40 kt. Waves building to 3 to 6 ft on the bay and to 9 to 13 ft on Lake Michigan on Saturday. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 10 PM this evening to 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Bersch
7 follow-up statements
276 WHUS73 KGRB 102128 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 328 PM CST Fri Jan 10 2020 LMZ521-522-541>543-110530- /O.CON.KGRB.GL.W.0002.200111T0400Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 328 PM CST Fri Jan 10 2020 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 3 AM CST SUNDAY... * WHAT...North winds increasing to 30 kt with gusts up to 40 kt tonight. Winds will become northeast on Saturday and Saturday night. Waves building to 3 to 6 ft on the bay and to 9 to 13 ft on Lake Michigan on Saturday. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 10 PM this evening to 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ mpc
451 WHUS73 KGRB 110245 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 845 PM CST Fri Jan 10 2020 LMZ521-522-541>543-111045- /O.CON.KGRB.GL.W.0002.200111T0400Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 845 PM CST Fri Jan 10 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...North winds increasing to 30 kt with gusts up to 40 kt tonight. Winds will become northeast on Saturday and Saturday night. Waves building to 3 to 6 ft on the bay and to 9 to 13 ft on Lake Michigan on Saturday. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 10 PM this evening to 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ mpc
247 WHUS73 KGRB 111001 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 401 AM CST Sat Jan 11 2020 LMZ521-522-541>543-111815- /O.CON.KGRB.GL.W.0002.000000T0000Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 401 AM CST Sat Jan 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...North winds to 30 kt with gusts up to 40 kt early this morning, becoming northeast on the rest of today into tonight. Waves building to 3 to 6 ft on the bay and to 9 to 13 ft on Lake Michigan today into tonight. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 10 PM this evening to 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
275 WHUS73 KGRB 111622 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1022 AM CST Sat Jan 11 2020 LMZ521-522-541>543-120030- /O.CON.KGRB.GL.W.0002.000000T0000Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1022 AM CST Sat Jan 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Northeast winds to 30 kt with gusts up to 40 kt. Waves 3 to 6 ft on the bay and to 8 to 14 ft on Lake Michigan. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A small craft advisory will likely be needed after the gale warning expires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Bersch
020 WHUS73 KGRB 112039 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 239 PM CST Sat Jan 11 2020 LMZ521-522-541>543-120500- /O.CON.KGRB.GL.W.0002.000000T0000Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 239 PM CST Sat Jan 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Northeast winds to 30 kt with gusts up to 40 kt. Waves 4 to 7 ft on the bay and to 8 to 12 ft on Lake Michigan. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A small craft advisory will likely be needed through mid Sunday morning after the gale warning expires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ mpc
813 WHUS73 KGRB 120236 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 836 PM CST Sat Jan 11 2020 LMZ521-522-541>543-120900- /O.CON.KGRB.GL.W.0002.000000T0000Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 836 PM CST Sat Jan 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Northeast winds to 30 kt with gusts up to 40 kt. Waves 4 to 7 ft on the bay and to 8 to 12 ft on Lake Michigan. * WHERE...Green Bay south of line from Cedar River to Rock Island Passage, and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A small craft advisory will likely be needed through mid Sunday morning after the gale warning expires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ mpc
969 WHUS73 KGRB 120857 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 257 AM CST Sun Jan 12 2020 LMZ541>543-121500- /O.EXP.KGRB.GL.W.0002.000000T0000Z-200112T0900Z/ /O.NEW.KGRB.SC.Y.0005.200112T0900Z-200112T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 257 AM CST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... ...GALE WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... * WHAT...Waves 3 to 5 ft expected. * WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay to Two Rivers WI and Two Rivers to Sheboygan WI. * WHEN...Until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ521-522-121000- /O.EXP.KGRB.GL.W.0002.000000T0000Z-200112T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 257 AM CST Sun Jan 12 2020 ...GALE WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Winds will steadily decrease below gales early this morning. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 10, 5:32 AM CST, 5 hours 24 minutes earlier.
Area forecast discussion, Jan 10, 5:32 AM CST, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 532 AM CST Fri Jan 10 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Saturday Issued at 402 AM CST Fri Jan 10 2020 The main concerns for the short-term portion of the forecast will be the potential for light snow and blowing snow tonight into early Saturday morning. Heavier snow and blowing snow may develop yet again late Saturday afternoon, but confidence in the final low trek is lower with this update. Today: As a broad low pressure system meanders across eastern Ontario and western Quebec, another low pressure system is expected to develop across the Panhandle of Texas. Ahead of the low, a fairly strong south to southwest LLJ is forecast to develop across much of the the lower and mid-Mississippi Valley. This will effectively help to rapidly transport moisture northward, toward southern Wisconsin. As this happens, the Plains surface low is expected to lift northeastward as it elongates along the aforementioned, nearly stationary, frontal boundary. This would lead to steadily increasing/thickening cloud cover across central into east-central WI. Models aren't really painting out much QPF across the area through much of the day. Most of it remains south of the front. Otherwise, high temperatures are expected to range from the low to mid 20s over central/north-central WI to the mid 30s elsewhere. Tonight: The aforementioned surface low is expected to lift northeastward along the front, into lower to mid-Mississippi Valley. At the same time, a surface ridge is expected to build across the northern Plains. Convergent flow between these features along with fairly strong 850-700 mb FGEN banding, to the northwest of a stationary surface front, is expected to pass through the east- central and far northeast portions of Wisconsin. Additional support will be provided by a strong upper-level jet positioned to the north of the area. This places much of northern WI in the favorable right- entrance region of the jet, which is indicative of upward vertical motion and rapid evacuation of mass through the column. The combination of these features along with fairly deep moisture lifting northward into the area, will lead to a band of light to moderate snow across portions of east-central and far northeast WI. Generally looking at 1 to 3 inches of snow in those areas, heaviest from the Door Peninsula through much of the Fox Valley. To the northwest of those locations, accumulations are expected to be significantly lighter, as they remain closer to the influence of the drier surface ridge and are farther away from the FGEN banding. The pressure gradient will begin to increase across the area overnight, which may lead to some blowing and drifting snow, especially for unsheltered locations and locations close to Lake Michigan. Overnight lows are expected to range from the single digits above zero north-central to the teens elsewhere. Saturday: The intensifying low pressure system is expected to lift northward along the nearly stationary frontal boundary through Saturday afternoon. There may be some lingering snow showers close to the front, over the Fox Valley during the morning hours, but the better chance of heavier snow will develop toward the late afternoon hours. This will be as the surface low lifts northward through the mid-Mississippi Valley. At the same time, a vort max is expected to round the base of the upper-level trough as it lifts toward northern Illinois. Moisture will steadily increase/deepen into the late afternoon hours, allowing for moderate snowfall to lift into east- central portions of Wisconsin. Winds will also become gusty as the pressure gradient tightens across the area. There are some model differences with the final storm trek, with the EC/Canadian/GFS taking the low farther east than previous runs, which would reduce the totals across the CWA. The NAM remains farther west, brining a much heavier swath of snow across the east-central portions of Wisconsin. The farther east movement in the low center, reduces the confidence a bit in the highest snowfall totals, but it doesn't reduce it enough to change the current Winter Storm Watch that is in effect. Even if the snow totals are a bit lower, the combination of falling snow and blowing snow would lead to some impacts, including lower visibilities and the potential for some lake shore flooding and ice shoves. At this point, will continue the Winter Storm Watch and see if later models come into better agreement with the afternoon update. .LONG TERM...Saturday Night Through Thursday Issued at 402 AM CST Fri Jan 10 2020 Active weather pattern continues in the extended forecast as southwest flow brings several rounds of snow across the forecast area. Main focus is on the system early Sunday, as there is still much uncertainty. From 00Z-12Z Sunday, a surface low is generally expected to track across the southern Great Lake/Ohio Valley area, but where this system will track remains uncertain. The latest (00Z) ECMWF took a jog to the east (after a few runs trending W), the GFS is still trending east, and the Canadian is now so far east much of the forecast area is dry, especially west of the Fox River. The NAM is similar to the GFS/EC solutions. Therefore, sticking with a blend close to the GFS/EC which features high PoPs across the Fox Valley and east- central WI, and chance PoPs once getting into north- central Wisconsin. However, QPF for this wave of precip (which would begin a couple hours before 00Z) is lower than the previous forecast, ranging from about 0.10 inches in the north to 0.40 inches along the lakeshore. As a result, snowfall totals are lower than the previous forecast, ranging from 1 to 3 inches in north- central Wisconsin to 6 to 7 inches in east- central Wisconsin. Amounts may be a little high near the lake shore where some lake enhancement is possible. Overall, confidence in these amounts is low. The other element to keep in mind during this time is the wind speeds. Northeast winds will be gusting to around 30 to 40, which would easily creating blowing and drifting snow, especially across the Fox Valley and east- central WI. Additionally, the strong NE winds could create ice shoves or lakeshore flood. See the Hazardous Weather Outlook (HWO) for additional info. With all that said, models do agree this system will pull far enough east Sunday morning and snow will come to an end. Expect dry conditions through the rest of the morning and afternoon, and then another shortwave approaches from the southwest. This would bring another shot of snow Sunday night. Snow amounts look lighter with this quick moving system. For the rest of the week, expect active weather with several waves to move up from the southwest. Right now, Tuesday and Thursday appear to be the target days, but with so much waffling in the models confidence is low. Stuck with a blended model forecast. Temperatures will be near or a little above normal through at least Tuesday or Wednesday. There are some indications of cooler temps for the second half of the week, but models disagree on this as well. && .AVIATION...for 12Z TAF Issuance Issued at 529 AM CST Fri Jan 10 2020 MVFR/IFR conditions over mainly the western TAF sites, RHI, AUW and CWA, will steadily improve into the late morning hours. Most sites will see VFR or possibly MVFR conditions for the afternoon hours. A low pressure system will shift toward the Great Lakes tonight through Saturday night, brining chances of snow and gusty winds at times. The heaviest snow tonight will be mainly over the GRB/MTW/ATW TAF sites, before tapering off by or just before 12Z. The next round of heavier snowfall will begin late Saturday evening into Saturday night. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday afternoon through late Saturday night for WIZ013-020>022-031-037>040-045-048>050-073-074. && SHORT TERM.....Cooley LONG TERM......KLJ AVIATION.......Cooley
Hazardous weather outlook, Jan 10, 9:47 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 947 AM CST Fri Jan 10 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111600- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 947 AM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Light to moderate snow is expected to develop tonight across portions of the Fox Valley and lakeshore areas. Snowfall accumulations are expected to be in the 1 to 3 inch range, which will likely lead to snow covered and slippery roads. Some blowing snow may cause reduced visibilities overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of snow is likely late Saturday afternoon through early Sunday morning, however there is still uncertainty on the storm track and snowfall amounts. This storm will have the potential to produce snow amounts of 6 inches or more along with blowing snow, especially across east-central Wisconsin. In addition, gusty northeast to north winds will increase the potential for ice shoves, lakeshore and bayshore flooding, and shoreline erosion. Additional chances for light accumulating snow will occur at times from Sunday night into the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-111600- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 947 AM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight North winds may gust to near gale force late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Northeast to north gales to 40 knots will be possible Saturday and Saturday night. Kieckbusch
In the hours before
Special weather statement, Jan 10, 9:42 AM CST, 1 hour 14 minutes before
Special Weather Statement National Weather Service Green Bay WI 942 AM CST Fri Jan 10 2020 WIZ022-037>040-045-048>050-102200- Door-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet- Manitowoc- 942 AM CST Fri Jan 10 2020 ...SNOW AND BLOWING SNOW EXPECTED TONIGHT... Light to moderate snow is expected to develop this evening and then linger through much of tonight. Snowfall totals are generally expected to be in the 1 to 3 inch range from the Fox Valley to the lakeshore. In addition, winds may gust as high as 30 mph late tonight, which will likely lead to reduced visibilities at times. Please allow extra time to reach your destination if traveling tonight and be alert for rapidly changing road conditions. Kieckbusch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:40 AM CST | Gale Watch | GRB | 7 hr | |
| Jan 10, 3:16 PM CST | Winter Storm Warning | GRB | Brown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more | 31 hr |
| Jan 10, 3:16 PM CST | Winter Weather Advisory | GRB | Calumet, Manitowoc | 15 hr |
| Jan 10, 3:16 PM CST | Winter Weather Advisory | GRB | Marinette, Menominee, Oconto, Shawano, Waupaca, Waushara | 11 hr |
| Jan 10, 3:26 PM CST | Lakeshore Flood Advisory | GRB | Brown, Door, Kewaunee, Manitowoc, Marinette, Oconto | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.